Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 46, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 19, 2022, 4:30 PM MST for Cochise County, Graham County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2022, 4:30 PM MST (23:30 UTC)
- Expired
- Jul 19, 2022, 5:15 PM MST
- In force
- 45 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cochise County, AZ, Graham County, AZ
The radar
The Tucson radar (KEMX), 95 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 2312 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:31 PM MST, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 19, 2:31 PM MST, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 231 PM MST Tue Jul 19 2022 .SYNOPSIS...Above average heat will continue this week with a daily chance of afternoon and evening showers and thunderstorms, mainly south and east of Tucson. An uptick in monsoon activity is possible beginning early this weekend with temperatures returning closer to normal. && .DISCUSSION...Radar and satellite imagery shows thunderstorm activity across northern Graham/Greenlee Counties, as well as just starting to develop over the mountains of Cochise County. Models depict a moist environment that is quite unstable along the International Border extending up into Cochise. HREF surface based CAPE is highest toward Nogales, where model values indicate ~2000 J/kg with a touch of CIN to break through. Forecast effective bulk shear values this afternoon reach 30-35 kts, which should keep storms well ventilated. This means a good chance for strong/severe thunderstorms in those areas. Anvils will shear off toward the northwest, which likely makes for a cloudy late afternoon/early evening in the Tucson metro thus reducing storm chances. Converging outflows could change that however, and there should be a healthy amount of elevated CAPE to tap into assuming enough of a low-level kick. Tomorrow appears like a similar day that favors areas east and south of Tucson, although 500mb flow starts to shift a bit more northeasterly as the high repositions. This could help propagate of the higher terrain and sustain later into the evening hours. As we transition toward the weekend, the ridge weakens and shifts to our east allowing temperatures to trend back down. For Sunday and beyond, high temps should dip below normal. Deep moisture overspreads the region and afternoon dew points are forecast to remain in the lower 60s for many locales. This likely moves us into a regime more focus on flash flooding/wet microburst hazards. && .AVIATION...Valid through 21/00Z. Two rounds of isolated to scattered SHRA/TSRA are possible today with best chances south and east of KTUS. First round will be between roughly 19/21z-20/02z with the second overnight between 20/05z-20/09z. Storms will be more likely during the first round, especially at KOLS where a TEMPO has been included for lower cigs between 6k-8k ft and erratic, gusty winds up to 35-40 kts. Otherwise, clouds will remain at or above 10k ft with diurnal sfc winds generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Temperatures will remain several degrees above average the next few days with daily thunderstorm chances. Strong and erratic outflow winds from the stronger storms are expected. Afternoon Min RH will stay above 15% with good to excellent recoveries. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Howlett Aviation...Guillet Fire Weather....Guillet Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 19, 1:46 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
146 PM MST Tue Jul 19 2022
AZZ509-510-192130-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
146 PM MST Tue Jul 19 2022
...A strong thunderstorm will impact portions of central Graham and
central Greenlee Counties through 230 PM MST...
At 146 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Morenci, or 19 miles northwest of Clifton, moving
southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clifton, Morenci and Fort Thomas.
This includes the following highways...
Route 70 between mile markers 306 and 311.
Route 191 near mile marker 135, and between mile markers 164 and
195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3342 10961 3329 10910 3281 10949 3300 11001
TIME...MOT...LOC 2046Z 035DEG 8KT 3325 10950
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AWHSpecial weather statement, Jul 19, 3:07 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
307 PM MST Tue Jul 19 2022
AZZ508-512-192245-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
307 PM MST Tue Jul 19 2022
...A strong thunderstorm will impact portions of north central
Cochise County through 345 PM MST...
At 307 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles south of Bowie, or 18 miles east of Willcox, moving west at 10
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly remote areas of north central
Cochise County.
This includes Route 186 between mile markers 337 and 354.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3222 10943 3206 10946 3204 10976 3229 10970
TIME...MOT...LOC 2207Z 098DEG 7KT 3215 10953
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AWHSpecial weather statement, Jul 19, 3:52 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Tucson AZ
352 PM MST Tue Jul 19 2022
AZZ508-509-511-512-192330-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Chiricahua Mountains including Chiricahua National
Monument-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount
Graham-
352 PM MST Tue Jul 19 2022
...A strong thunderstorm will impact portions of southeastern Graham,
northeastern Cochise and southeastern Greenlee Counties through 430
PM MST...
At 351 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Bowie, or 19 miles northeast of Willcox, moving
southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Willcox, Bowie, Chiricahua National Monument, Duncan, Franklin, San
Simon and Kansas Settlement.
This includes the following highways...
Interstate 10 between mile markers 339 and 391.
Route 70 between mile markers 378 and 385.
Route 75 between mile markers 379 and 380.
Route 181 between mile markers 61 and 64.
Route 186 between mile markers 327 and 359.
Route 191 between mile markers 88 and 103.
Route 266 between mile markers 106 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3206 10982 3253 10992 3275 10905 3193 10905
TIME...MOT...LOC 2251Z 058DEG 10KT 3245 10959
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AWHSpecial weather statement, Jul 19, 4:09 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
409 PM MST Tue Jul 19 2022
AZZ508-512-200000-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
409 PM MST Tue Jul 19 2022
...A strong thunderstorm will impact portions of southeastern Cochise
County through 500 PM MST...
At 409 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles west of Cloverdale, or 21 miles east of Douglas, moving west at
10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly remote areas of southeastern
Cochise County.
This includes Route 80 between mile markers 382 and 394.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3133 10943 3159 10937 3155 10905 3134 10905
TIME...MOT...LOC 2309Z 098DEG 9KT 3143 10917
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AWHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:49 PM MST | Special Weather Statement | TWC | 41 min | |
| Jul 19, 1:46 PM MST | Special Weather Statement | TWC | Greenlee | 44 min |
| Jul 19, 3:07 PM MST | Special Weather Statement | TWC | Cochise | 38 min |
| Jul 19, 3:52 PM MST | Special Weather Statement | TWC | 38 min | |
| Jul 19, 4:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 43 min |
| Jul 19, 4:09 PM MST | Special Weather Statement | TWC | 51 min | |
| Jul 19, 4:34 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 41 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.